How Does Heroin Kill You

By July 19, 2018Drug Addiction

How Does Heroin Kill You: The Science of a Heroin Overdose

A heroin overdose took the life of 21-year-old Walmart employee, Alysa Ivy. And a heroin overdose took the life of 46-year-old Hollywood star, Philip Seymour Hoffman. Do an Internet search of “heroin overdose deaths,” and you see reports of 31 suspected deaths in just four days in Dayton, Ohio; 70 in just one month in Philadelphia; and 571 deaths in Palm Beach in 2016. No matter who you are, how much money you make, or where you live, you are likely to be impacted–directly or indirectly–by the crisis our country is facing with regards to heroin use and overdose.

The number of deaths due to heroin overdose quintupled between the years 2010 and 2016. According to CDC reports, in 2016, more than 15,000 individuals died from heroin overdose. And, while these statistics are staggering, they may not capture the entire story. In 2017, researchers found that death certificates from six states failed to indicate the specific drug involved in overdose deaths. Because of this, the number of deaths due to heroin overdose have been “considerably understated.” Heroin overdoses have reached such epidemic proportions that the U.S. Surgeon General recently issued an advisory encouraging the friends and family of individuals at high risk for overdosing on heroin to carry the antidote: naloxone. Here’s what you need to know about heroin overdose.

The Science of a Heroin Overdose

With the steady increase of heroin-induced deaths, many are wondering how does heroin kill you? The following is a detailed explanation of the science of a heroin overdose.

When heroin enters the body, it travels via the bloodstream to the brain, where it is quickly converted to morphine. Morphine is then available for binding at what are called mu-opioid receptors in the brain.

Mu-opioid receptors are located throughout the brain and in the brainstem. Those located in the brainstem inhibit the workings of the respiratory centers found there, leading to a condition known as respiratory depression.

During a heroin overdose, a relatively large amount of morphine becomes available to the brain. When this large amount of morphine binds to mu-opioid receptors in the brainstem, profound respiratory depression results and the victim of a heroin overdose eventually stops breathing. When this occurs, oxygen supply to the brain and heart plunges, and the victim dies from cardiac arrest secondary to respiratory arrest.

Picturing Heroin Overdose

Heroin overdose is commonly pictured as something that happens to individuals who, because of inexperience, use too much of the drug. Time and again, research has shown that this picture of a heroin overdose is inaccurate.

First, heroin overdose usually affects longtime users of the drug. Research performed since the seventies has shown that the majority of heroin overdose deaths affect experienced users. Second, heroin is often not the sole cause of heroin overdose deaths. Again, studies performed over the past five decades have shown that most individuals who died of a heroin overdose were abusing other drugs at the time, including cocaine, benzodiazepines, and alcohol. Third, heroin overdose is infrequently caused by using too much of the drug. In fact, research has shown that most heroin overdose deaths occurred in people having low levels of morphine in their system.

What You Can do to Prevent Heroin Overdose Deaths

As rates of heroin use and heroin overdose continue to climb, it’s easy to feel helpless. But, there are actions that you can take to prevent heroin overdose deaths:

  • Get educated: Learn about the risks associated with heroin use, and learn about the symptoms of a heroin overdose.

  • Get naloxone: Naloxone can reverse a heroin overdose and save a life. If you or someone you know is at risk of overdosing on heroin, get naloxone and learn how to use it properly.

Get help: If you or someone you know is battling heroin addiction, there is help, and there is hope. Contact us today for help.

949-371-4198